Wife has a HUGE rash after a cortisone shot!

Wife has a HUGE rash after cortisone shot yesterday

My wife has Scleroderma Reynard’s, Lupus, GRD, and arthritis. She had an appointment with her rheumatologist yesterday and had a cortisone shot in her left knee (arthritis there, in pain, it locks up on her).

This morning she when she woke up, she had a rose colored rash from her jaw line down to her breasts! Terribly itchy. No “pustules”. A flat irritated skin.

We think she had an allergic reaction to the cortisone. She’s going to all the rheumatologist to see what she can do and to have it her records that she is now allergic to cortisone.

Is there anything that she can take other than Benadryl so that she can get some relief from it? Is there anything she should be getting to "cure" it. Is there anything she shouldn't be doing so that it won't spread?

Honestly, just like Rosanna Rosanna Dana (Gilda Radner) said, “if it isn’t one thing, it’s another”.

Report post

7 replies. Join the discussion

this past year i was diagnosed with raynaulds, scleroderma and lupus. Im waiting for results for sjogrens as we speak. I had a rash on my left leg that sounds just like your describing. That rash is what lead to me finding out every thing i was diagnosed with.

Report post

Hi Duce,
I had the same rash in the same area. Turns out is was shingles. Sometimes a stressor can cause the herpes virus that causes shingles to become active. It is a herpes virus left over from chicken pox (herpes Zorvax, sp?). Anyway, if that's what it is the doctor will know and will give her a shot and ointment.

The cortisone could have brought it on. Mine was also from under my jaw down to my chest. It followed a distinct nerve line.
Kathy

Report post

Her rash looks like someone painted her body (from under her jaw line to her knees) with a rose colored paint.

I finally googled "allergic reaction to cortisone" at about 16:30 (4:30 PM to you civilians) yesterday and was ALARMED to learn that we should have called her doctor the minute that the rash appeared! Symptoms COULD escalate to life threatening levels (tongue swelling, throat constricting, etc) I hit the panic button and had her call the physician that administered the shot.

She got a nurse who said she'd relay the message to the doctor and would call back ASAP (within the hour) which they did.

Instructions: take Benadril (one or two as tolerated) every four hours. IF the symptoms escalate, call 911 and get help.

I'm (still) so mad at myself and my wife for not calling the Dr in the morning. She phoo phoo'd the idea saying she'd be OK. Had I googled it earlier, things would have been a lot different.

She said she felt OK this morning so she’s off to work.

BTW, this is NOT the first time she’s had this rash. She’s had it a couple of times. The first time it took weeks for it to go away. We blamed the Scleroderma but now with the reaction to the cortisone shot we suspect that when she was taking hormone pills (which she no longer takes) which mirror cortisone could have caused the rash back then)

Thanks to all for your replies.

Report post

According to this, a person cannot be truly allergic to Cortisone. http://orthopedics.about.com/cs/paindrugs/a/cortisone.htm . And the lack of any mention of allergic reaction at http://www.drugs.com/mtm/cortisone.html supports that.

I suspect this is more likely shingles, as suggested by Kathy. You'll know for sure if little blisters start appearing. Keep us posted!

Report post

Maybe "allergic" is not the correct term. Maybe "hypersensative" would be a better term. She had the exact same rash happen when she was on steroids three years ago.

I cannot "tolerate" cortisone as the idiots that were shooting it into my neck "missed" and put it into my spinal fluid BUT did't tell me what they had done and sent me home! They "missed" at 4 PM on a Friday. I started throwing up at around 9 PM that night. Went to the ER where I was told that there wasn't anything they could do for me but, for my safety, admit me. I felt "well" engough to go home the next day.

On Monday, my wife goes to her fingernail appointment. Wife tells the girl that did her nails does her nails what happend to me. Nail girl says I know exactly what they did as she had the same proceedure, they put the cortisone into her spinal column fluid and she too was deathly ill for days afterwards! She also said that because of that she can't ever get cortisone shots.

Fast forward a year. Another doctor sends me to a nerve specialist who says he wants to put cortisone into my back. I tell him what happened at the other doctor. New doctor says, "then you're done ever getting coritisone again because now you are "sensitised" to it which could be life threatening".

Report post

BTW, my wife was a WRECK when she got home from work at 5 PM. She had me put calamine lotion all over her body (from her jawline to the end of her toes!). The calimine lotion is giving her enough relief that she is able to tolerate the rash.

She the ONLY places that she doesn't have the redness is a silver dollar size area around her belly button and her face. Even her scalp is red!

The last time this happened it took almost a month to go away.

Report post

Updade day five: Benadryl is helping her tolerate the itching BUT is knocking her off of her feet = sleeping a lot.

I apply calamine lotion onto her which seems to help the most with the itching.

Slowly but surely the rash is receeding. Hopefully it won't take a month to go away.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders